Minnesota, 2017

Flash Flooding and Hail in Minnesota, September 14, 2017

September 14, 2017 · NWS DLH · 18 events in 2 counties and zones

Severe thunderstorms that moved across northeast Minnesota produced up to hen egg sized hail, damaging winds, and heavy rainfall that caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms that moved across northeast Minnesota produced up to hen egg sized hail, damaging winds, and heavy rainfall that caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 14, 2:14 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 14, 2:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
314 PM CDT Thu Sep 14 2017

.SHORT TERM...(This evening through Friday)
Issued at 311 PM CDT Thu Sep 14 2017

Increasing chances of showers and thunderstorms will occur this
evening as a more active weather pattern sets up across the region.
A mid-level shortwave trough, along with enhanced 850-700 mb layer
frontogenetical forcing, will act as the mechanism for these showers
and storms. The environment should be capped in some locations,
given values of MLCIN in the 50 to 150 J/kg range. However,
there's plenty of elevated instability, with MUCAPE values from
the 14.12z GFS/CMC/NAM models between 1000 to 2000 J/kg, so if
storms can break through the capping inversion, there is plenty of
instability for them to tap into. The HRRR model is indicating
some stronger convective cells out ahead of the leading wave, so
that will need to be watched from 23z this afternoon onward. So
far this afternoon, we've issued a few SPSs due to a single strong
thunderstorm that developed over northwest Minnesota and
translated east-northeastward over Koochiching county. However, it
appears to be struggling to sustain its updraft despite the
amount of instability in the region. Heavy rainfall is possible
with some of these storms, given Pwat values between 1.3 and 1.6"
tonight.

Along with the chances of showers and storms tonight, areas of fog
is expected to develop due to on-shore flow tonight, along with
low condensation pressure deficits and light winds. Fog is
expected to begin along Lake Superior, and build further inland as
the night goes on. Most of the heavy rainfall is expected over the
Iron Range eastward into the Minnesota Arrowhead regions. Chances
of thunderstorms should decrease after midnight due to the loss
of favorable instability. The respite from storms will be short-
lived as another round of showers and storms are expected again
Friday as another shortwave trough moves into the region. The
convective-allowing models are struggling to resolve the activity
for Friday, as the NAMNest model is more active than the WRF
NMM/ARW models, which are going drier. While uncertainty does
exist, the synoptic models are showing decent agreement on
precipitation chances around the forecast area. Chances of
thunderstorms will increase Friday afternoon as better
destabilization builds. A strong baroclinic zone will remain over
the region given more southerly winds over northwest Wisconsin and
more northerly winds along the International Border. High
temperatures Friday will range from the upper 50s and lower 60s
north to the middle to upper 70s south, with some lower 80s also
possible.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Sep 14 2017

The Northland will begin the period with cool, easterly low level
flow, and warm and humid southwest flow aloft. An area of low
pressure will be in the Central Plains Friday evening. Much cooler
wrap around air will be in western North Dakota and in Canada,
waiting to swing into the Northland once the Central Plains low
moves through the region. Passing shortwaves and the strong nocturnal
low-level jet could trigger showers and thunderstorms across the
Northland Friday night, while the Central Plains low lifts to
northern MN.

The low will continue to move through northern MN Saturday, lifting
into Ontario Saturday night. It's cold front will slowly work its
way eastward across northern MN Saturday, then rapidly swing through
the Northland Saturday night when a deep upper-level low lifts into
the Northern Plains and south-central Canada. The Northland could
get showers and thunderstorms Saturday and Saturday night. A few
storms could be strong, capable of small hail and heavy rain.

People across the Northland may wake up to what feels like fall on
Sunday. Much cooler air will move into the region amid the westerly
flow in the wake of the cold front. Expect a cool and breezy day.
Concerned models may be too warm, but stuck with model consensus for
now. We might cool the forecast with time. Cloud cover will play a
part. Most models think it will be mostly sunny, but the residual
moisture from the previous day, combined with the very cold air,
might trigger broken cumulus in the afternoon, which would limit
heating. The forecast for now is for highs in the upper 50s to lower
60s.

Southerly flow will redevelop Monday and bring back warmer air into
the region into the middle of the week. The moisture return will
also increase the chances of showers and storms. The GFS has much
more robust precipitation than the European. The best chances will
likely be when the cold front swings through during the middle of
the week, but the GFS has this occurring significantly sooner than
the European and Canadian.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Sep 14 2017

A warm front will remain draped from southeast to northeast across
the northland through the TAF time range. This front will serve as
the focus for showers and a few thunderstorms through much of the
TAF period, especially in the 20z through 09z time range. Have
included shower and thunderstorm chances mainly for KINL and KHIB,
but KDLH may only see a few isolated showers, with no convection
expected near KBRD and KHYR. High levels of low level moisture to
remain southeast of the front, and expect redevelopment of fog and
stratus after 01z for KDLH and KHIB, with some MVFR fog for KBRD.
KDLH to be most affected with several hours of LIFR conditions
again in the 09z-14z time range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  67  57  72 /  30  50  60  40
INL  53  59  53  63 /  60  80  80  50
BRD  61  75  62  69 /  20  60  60  50
HYR  63  80  63  79 /  10  30  40  30
ASX  59  74  60  78 /  20  30  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...None.
&&

SHORT TERM...JTS
LONG TERM...Grochocinski
AVIATION...LE
Hazardous weather outlook, Sep 14, 2:51 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
351 PM CDT Thu Sep 14 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
351 PM CDT Thu Sep 14 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Rip currents will be possible along the beaches of Duluth and
Superior today and this evening, as northeast winds of 10 to 15
mph cause waves to build to 2 to 4 feet. A Beach Hazards Statement
is in effect for this area into this evening.

Thunderstorms will continue this afternoon and evening. A few
storms may be strong to severe for the rest of the day north of
the Iron Range. Hail and gusty winds are possible with these
stronger storms. Severe weather threat should remain isolated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northeast flow over western Lake Superior, down to the Twin
Ports area, on Friday will likely cause a high risk of dangerous rip
currents along Duluth's Park Point Beach and Superior's Wisconsin
Point Beach through the day.

Thunderstorms are possible across northeast Minnesota and northwest
Wisconsin Friday night through Saturday night. Some storms Saturday
afternoon and evening could be strong.

Periods of thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon and evening. Reports
of hail of any size, wind damage, and rainfall amounts are
appreciated.

LSZ121-140>148-151100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
351 PM CDT Thu Sep 14 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible tonight. SOme storms may contain hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northeast winds will increase over western Lake Superior late tonight
and Friday. The wind and resulting waves will likely result in
widespread hazardous conditions for small craft across western
Lake Superior, especially along the South Shore and Twin Ports
area, until the winds and waves sufficiently subside later Friday
night.

Periods of thunderstorms are possible over western Lake Superior
Friday afternoon through Saturday night. Additional periods of
storms are possible Tuesday night and Wednesday.

JTS/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 14, 1:02 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
202 PM CDT THU SEP 14 2017

MNZ010-141930-
Koochiching-
202 PM CDT THU SEP 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...

At 202 PM CDT, a strong thunderstorm was over southeastern Upper Red
Lake, moving east at 30 mph.

Wind gusts up to 40 mph, nickel-size hail, and frequent cloud to
ground lightning can be expected with this storm.

this storm will remain over mainly rural areas of northwestern
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4857 9406 4805 9403 4803 9443 4848 9443
TIME...MOT...LOC 1902Z 264DEG 24KT 4810 9469

G2
Special weather statement, Sep 14, 1:29 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
229 PM CDT THU SEP 14 2017

MNZ010-142000-
Koochiching-
229 PM CDT THU SEP 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...

At 228 PM CDT, a strong thunderstorm was near Waskish, moving east at
35 mph.

Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Gemmell around 250 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4827 9442 4829 9403 4794 9404 4800 9442
      4802 9442 4802 9443 4803 9443
TIME...MOT...LOC 1928Z 273DEG 30KT 4811 9440

JTS
Special weather statement, Sep 14, 2:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
305 PM CDT Thu Sep 14 2017

MNZ010-011-018-142115-
Koochiching-North St. Louis-North Itasca-
Including the cities of International Falls, Ely, and Bigfork
305 PM CDT Thu Sep 14 2017

...THUNDERSTORMS EXPANDING IN COVERAGE ACROSS NORTH CENTRAL
MINNESOTA LATE THIS AFTERNOON...

Between 3 and 4 PM CDT, thunderstorms will continue to expand in
coverage across much of north central Minnesota, affecting most of
Koochiching, northern Itasca, and northern St. Louis Counties.
Storms should begin affecting Voyageurs National Park, and the
western sections of the Boundary Waters Canoe Area Wilderness
between 330 and 4 PM.

Heavy downpours and frequent cloud to ground lightning can be
expected in these areas. In addition, a few of the storms could
reach strong or marginally severe levels, producing nickel to
quarter size hail, and wind gusts above 40 mph.

Anyone with outdoor plans in these areas for the remainder of this
afternoon and evening should have a plan to seek shelter indoors
and away from lakes and trees when thunderstorms approach.
Special weather statement, Sep 14, 2:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
326 PM CDT THU SEP 14 2017

MNZ011-142045-
North St. Louis-
326 PM CDT THU SEP 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...

At 326 PM CDT, a strong thunderstorm was 7 miles west of Crane Lake,
or 18 miles southeast of Voyageurs National Park, moving east at 35
mph.

Wind gusts up to 50 mph, nickel-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Voyageurs National Park, Crane Lake, Black Duck Lake, Sand Point
Lake, and the far western sections of the Boundary Water Canoe Area
Wilderness.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4840 9246 4837 9248 4831 9244 4829 9241
      4826 9239 4825 9238 4821 9239 4815 9290
      4834 9290 4841 9246
TIME...MOT...LOC 2025Z 254DEG 32KT 4823 9264

 Miller
Special weather statement, Sep 14, 2:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
328 PM CDT THU SEP 14 2017

MNZ010-142045-
Koochiching-
328 PM CDT THU SEP 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KOOCHICHING
COUNTY...

At 328 PM CDT, a strong thunderstorm was 16 miles east of Big Falls,
or 34 miles south of International Falls, moving east at 35 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southeastern
Koochiching County, affecting the Nett Lake area, and highway 65.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4800 9356 4818 9360 4830 9314 4803 9310
TIME...MOT...LOC 2027Z 259DEG 28KT 4810 9347

 Miller

The radar

The Duluth radar (KDLH), 156 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
September 14, 3:00 PM CST
Where
St. Louis County, 1.97 mi ESE of Nett Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
48.110, -93.090

Hail, St. Louis

When
September 14, 3:00 PM CST
Where
St. Louis County, 1.38 mi E of Crane Lake
Measured
2 in hail
Reported by
Public
Coordinates
48.270, -92.450

Hail, St. Louis

When
September 14, 3:01 PM CST
Where
St. Louis County, 1.97 mi ESE of Nett Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
48.110, -93.090

Hail, Itasca

When
September 14, 3:12 PM CST
Where
Itasca County, 0.83 mi NW of Effie
Measured
0.88 in hail
Reported by
Public
Coordinates
47.840, -93.640

Hail, St. Louis

When
September 14, 4:34 PM CST to 4:48 PM CST
Where
St. Louis County, 1.67 mi SW of Britt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.610, -92.440

Hail, St. Louis

When
September 14, 5:08 PM CST
Where
St. Louis County, 0.69 mi S of Embarrass
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.660, -92.200

Hail, St. Louis

When
September 14, 5:10 PM CST
Where
St. Louis County, Biwabik
Measured
1 in hail
Reported by
Public
Coordinates
47.530, -92.350

Hail, St. Louis

When
September 14, 5:14 PM CST to 5:19 PM CST
Where
St. Louis County, 4.17 mi N of Makinen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.430, -92.360

Thunderstorm Wind, St. Louis

When
September 14, 5:33 PM CST
Where
St. Louis County, 0.69 mi N of Central Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.310, -92.480

A few trees measuring three to four inches in diameter were knocked down and blocked the south bound side of United States Highway 53 near Murphy Lake Road.

Hail, St. Louis

When
September 14, 5:35 PM CST
Where
St. Louis County, 0.47 mi E of Central Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
47.300, -92.470

Hail, St. Louis

When
September 14, 5:35 PM CST
Where
St. Louis County, 1.16 mi SE of Makinen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.360, -92.350

Hail, St. Louis

When
September 14, 5:38 PM CST
Where
St. Louis County, Central Lakes
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
47.300, -92.480

Flash Flood, St. Louis

When
September 14, 10:00 PM CST
Where
St. Louis County, 3.49 mi N of Markham to 3.77 mi N of Markham
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.350, -92.220

County Road 338 south of Town Line Road was closed due to flooding over the road.

Flash Flood, St. Louis

When
September 14, 10:00 PM CST
Where
St. Louis County, 4.24 mi NNW of Markham to 4.16 mi NNW of Markham
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.358, -92.259

Flooding of the Water Hen Creek closed traffic access to Wilson Road.

Flash Flood, St. Louis

When
September 14, 10:00 PM CST
Where
St. Louis County, 3.73 mi SSE of Polo to 4.02 mi SSE of Polo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.370, -92.242

County Road 344 south of Town Line Road was closed due to flooding of Water Hen Creek.

Flash Flood, St. Louis

When
September 14, 10:00 PM CST
Where
St. Louis County, 3.3 mi SE of Polo to 3.35 mi SE of Polo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.387, -92.219

County State Aid Highway 99 was closed from Town Line Road north to County Road 343 due to flooding from Water Hen Creek.

Flash Flood, St. Louis

When
September 14, 10:00 PM CST
Where
St. Louis County, 2.61 mi SSE of Makinen to 2.71 mi SSE of Makinen
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.336, -92.345

County Road 607/331 was closed east of Long Lake Road due to flooding.

Flash Flood, St. Louis

When
September 14, 10:00 PM CST
Where
St. Louis County, 0.28 mi SSE of Central Lakes to 0.3 mi SSE of Central Lakes
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
47.296, -92.477

Water was over the roadway at Old Highway 53.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722360, 722361, 722362, 722363, 722364, 722365, 722366, 722367, 722368, 722369, 722370, 722371, 722372, 722373, 722374, 722375, 722376, 722377.